advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New Brunswick, Canada:

I have had type 1 diabetes for 18 years now, and last night I made a terrible mistake -- I took 20 units of Humalog instead of Humulin N. I was very nervous because I know it acts very quickly and I usually only take 5 units at a time. I drank orange juice with sugar in it, coke and ended up going to emergency just in case. Please tell me how long Humalog insulin lasts and what I should have done.

I never want this to happen again, but I am sure I am not the first to do this. I kept testing my blood sugar lever which kept going down for about two hours. I think it lasts two or three hours, but the nurse at the hospital said six to eight hours. Who is right?

Answer:

Humalog starts to act in 10-15 minutes, has its main effect in 30 to 90 minutes and is all gone in four hours. Ordinary Regular insulin, on the other hand, begins to work in 30 to 60 minutes, has its main effect is in two to four hours, and it may have a lesser effect for as long as six to eight hours.

I am sure you will be very careful not to repeat this mistake, but as an added precaution just for a time you might use a different colored tape to code each bottle as you open it. You did exactly right to take extra glucose and to monitor your blood sugars and I suspect that all would have been well without the visit to the ER.

DOB

[Editor's comment: If someone else were with you, and you had told them of the situation, and they know how to treat low sugars, I agree that it would be fine to "tough it out" with lots of sugar, and lots of blood sugar testing.

However, if you live alone, I could understand that you'd be ill at ease, and might want to wait it out in an Emergency Room waiting room (with or without an official visit!). Of course, driving to the ER would be an issue to worry about as you wouldn't want to crash your car if your blood sugar crashed -- if you do go to an ER, have somebody else drive. WWQ]

DTQ-20011025130619
Original posting 27 Oct 2001
Posted to Insulin and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.